Yes, overdosing on meth is possible, and it could happen the first time you take the drug. New users haven’t built up a tolerance to meth, so it’s easy to take too high a dose. This could quickly raise the heart rate, body temperature, and blood pressure, which may result in a heart attack, stroke, organ damage, or death. An overdose resulting from one, or infrequent, meth use is termed an acute, or sudden, overdose.
A chronic overdose (OD) can result from the body’s reaction to the cumulative effect of long-term methamphetamine use. Even in long time meth users, the same dose can cause an overdose in one individual and not another. Factors such as existing health conditions, individual tolerance, and whether other drugs or alcohol are in the user’s system, affect how much meth might be fatal. Because street meth is an illegal drug, there is no way to know its potency or purity. While a dose from one source might not be fatal, that same dose from another source could be.
What is meth and how does it affect the body?
Also called crystal, speed, or ice, meth is an illegal stimulant drug, meaning that it stimulates the central nervous system. This causes both physical and mental functions to speed up which can weaken or damage organs and bodily functions. Meth directly affects chemicals in the brain that are associated with impulse control and hyperactivity. Due to the intense euphoric rush meth delivers, it is quickly habit forming and highly addictive. As tolerance increases, users take higher doses, causing further damage to the body.
What are the symptoms of a meth overdose?
Certain symptoms are common to most overdoses – dangerously high body temperature, abnormally high blood pressure, and irregular or rapid heart rate. Either acute or chronic overdose can result in permanent damage or death. Other warning signs may include:
- Dilated pupils, rapid eye movement
- Stomach pain, nausea, vomiting, diarrhea
- Confusion, agitation, anxiety
- Increased aggression or paranoia
- Rapid, labored or difficult breathing
- Chest pains
- Profuse sweating
- Tremors or seizures
- Feeling something is crawling on skin
- Heart attack
What are the signs of long-term meth use?
Those who abuse meth long term often have significant weight loss, rotten teeth, decreased muscle mass, severe sleep disturbances, and mental health disorders. If the drug has been injected, skin sores and abscesses may occur at injection sites. Permanent physical and mental damage such as memory loss, heart problems, organ failure, and psychotic symptoms are possible. The most common cause of death for long-term meth abusers is organ failure.
What is the treatment for methamphetamine abuse or addiction?
According to the National Institute on Drug Abuse (NIH), “The most effective treatments for methamphetamine addiction…are behavioral therapy, family education, individual counseling, 12-step support, drug testing, and encouragement for non-drug-related activities.”
The first step in the treatment process is detoxification, which should be done under medical supervision. A health professional who knows the user’s medical history can help prevent health complications. Although there is not a drug specifically approved to ease meth withdrawal symptoms, there are some that may help. Prescription bupropion is an antidepressant that may help reduce cravings.
After detox is complete, treatment in an inpatient rehab center has been shown to have the greatest success for long-term recovery. An individualized treatment program will also address any co-occurring disorders such as depression, anxiety or bipolar disorders, or other co-occurring conditions.
Medically Reviewed and Fact Checked By Dr. Thomaso Skorupski, D.O.